Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 69, NWS Norman, OK

April 21, 2005Hughes County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 21, 2005, 10:30 PM CDT for Hughes County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2005, 10:30 PM CDT (03:30 UTC)
Expired
Apr 21, 2005, 11:00 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Hughes County, OK

The radar

The Norman radar (KTLX), 99 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 6:15 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2005-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2005-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 7:45 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 21, 7:45 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
745 PM CDT THU APR 21 2005

.DISCUSSION...
WILL SEND AN UPDATE TO LOWER POPS INTO CHANCE CAT ACROSS SE AS
CONVECTION HAS REALLY STRUGGLED ACROSS MY CWA LATE THIS AFTN AND
EARLY EVENING. BETTER CHANCES LOOK TO REMAIN BOTH TO MY NORTH AND
SOUTH. WILL KEEP SEVERE WORDING FOR THE REMAINDER OF THIS EVENING
ALONG AND AHEAD OF CURRENT COLD FRONTAL POSITION. WILL ALSO UPDATE
OTHER GRIDS BASED ON LATEST TRENDS. UPDATES OUT SHORTLY.

30

------------------------------------------------------
236 PM CDT THU APR 21 2005

.DISCUSSION...LAST AND STRONGEST WAVE ROTATING OUT OF WRN CONUS
TROF WILL SWING ACROSS THE PLAINS THIS AFTERNOON/TONIGHT BRINGING
A GOOD CHANCE OF THUNDERSTORMS TO THE SE THIRD OF THE OUN CWA THRU
AROUND MIDNIGHT..INCLUDING SOME SVR STORMS. WE MAY NEED TO TWEEK
SRN PART OF RISK AREA A BIT TO THE WEST AS BENT BACK CU FIELD
EVIDENT IN SAT IMAGERY IN THE DUNCAN/LAWTON AREA INDICATES PSEUDO-
TRIPLE POINT MAY BE TRYING TO SET UP IN THIS AREA. STORMS ARE
EXPECTED TO CLEAR OUR CWA BY AROUND 3 AM. SECONDARY COLD FRONT
WILL SWING SWD LATE TONIGHT/FRIDAY RESULTING IN RATHER STRONG
NORTH WINDS AREA-WIDE TOMORROW. FIRE WX CONCERNS WILL BE
INCREASING FRIDAY..BUT MOST VEGETATION IS NOW ACTIVELY GROWING AND
THIS WILL LIKELY OFFSET LOWER HUMIDITY AND STRONG WINDS.

RIDGING WILL SETTLE SWD SAT/SUN PROVIDING A COUPLE DAYS OF VERY
NICE SPRING WEATHER..PROVIDED ONE LIKES COOL/COLD NITES AND
60S/70S FOR HIGHS ALONG WITH LOW HUMIDITY AND VERY LIGHT WINDS BY
LATE APRIL STANDARDS FOR OKLAHOMA/N TEXAS. PLUME OF ELEVATED
MOISTURE RETURN AND WARM ADVECTION WILL BRING INCREASING CHANCES
FOR SHOWERS/STORMS FROM WEST TO EAST SUN NITE INTO EARLY
TUESDAY..WITH SOME TYPE OF BOUNDARY LINGERING IN THE AREA FOR MUCH
OF NEXT WEEK. THUS..AT LEAST LOW CHANCES FOR TSTORMS HAVE BEEN
INCLUDED IN MUCH OF THE DAY 5-7 TIME FRAME. LATEST GFS RUNS
SUGGEST THAT LOW LEVEL RIDGING OVER THE SERN CONUS MAY ATTAIN AN
ORIENTATION MUCH MORE FAVORABLE FOR HIGHER QUALITY TROPICAL LOW
LEVEL MOISTURE RETURN INTO THE SRN PLAINS BY MID-LATE WEEK NEXT
WEEK. HOWEVER..OTHER MODELS AND EMSEMBLES ARE NOT QUITE AS
OPTIMISTIC ABOUT THIS.
 MILLER

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  52  73  45  66 /  10   0   0   0
HOBART OK         51  72  43  68 /  10   0   0   0
WICHITA FALLS TX  58  77  46  69 /  10  10   0   0
GAGE OK           45  67  38  68 /  10   0   0   0
PONCA CITY OK     49  67  41  63 /  10   0   0   0
DURANT OK         61  79  47  66 /  70  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Apr 21, 7:10 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT THU APR 21 2005

OKZ004>048-050>052-TXZ083>090-221200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM RINGLING...TO PAULS
VALLEY...TO SEMINOLE.

TIMING...
SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AROUND 8 PM AND
CONTINUE THROUGH AROUND MIDNIGHT.

IMPACTS...
LARGE HAIL...TO GOLFBALL SIZE OR LARGER....WILL BE THE MAIN CONCERN.
DAMAGING WINDS TO 70 MPH ALSO WILL BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD REMAIN ALERT AND PLAN FOR POSSIBLE SEVERE WEATHER
OPERATIONS THROUGH THIS EVENING.

DISCUSSION...
EARLY THIS EVENING... A COLD FRONT WAS LOCATED FROM NORTHEAST
OKLAHOMA... SOUTHWARD TO NEAR TECUMSEH THEN SOUTH ALONG THE I-35
CORRIDOR TO THE RED RIVER SOUTHWEST OF ARDMORE. THE AIRMASS TO THE
EAST OF THE COLD FRONT WILL CONTINUE TO BE MODERATELY UNSTABLE THIS
EVENING.  CONVERGENCE ALONG THE FRONT MAY BE ENOUGH FOR ISOLATED TO
WIDELY SCATTERED THUNDERSTORMS TO DEVELOP EARLY THIS EVENING OVER
PARTS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. ANY STORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE... WITH LARGE HAIL
THE PRIMARY THREAT.

THE COLD FRONT IS EXPECTED TO MOVE THROUGH THE REST OF SOUTHEAST
OKLAHOMA BY MIDNIGHT... ENDING THE THREAT OF SEVERE WEATHER ACROSS
THE AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY APR 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THE NEXT CHANCE OF THUNDERSTORMS WILL BE FROM LATE SUNDAY INTO
TUESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY APRIL 22.

30/24

In the hours before

Special weather statement, Apr 21, 9:16 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CDT THU APR 21 2005

OKZ032-220230-
HUGHES OK-
916 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF HOLDENVILLE AT
916 PM CDT...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN HUGHES COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

24
Special weather statement, Apr 21, 9:47 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
947 PM CDT THU APR 21 2005

OKZ031-042-220300-
PONTOTOC OK-SEMINOLE OK-
947 PM CDT THU APR 21 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR PONTOTOC AND EXTREME
SOUTHEASTERN SEMINOLE COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER SASAKWA AT 947 PM CDT...MOVING
EAST AT 30 MPH. OTHER THUNDERSTORMS WERE DEVELOPING SOUTHWESTWARD TO
NEAR ADA.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

24

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 9:32 PM CDTSevere Thunderstorm WarningOUNHughes58 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.